As I have written in previous articles, my beloved wife has been suffering from pancreatic cancer since January. Since it had metastasized into her liver, surgery was not a possible option. Chemotherapy was the recommended treatment.
Once a week she goes to the cancer infusion center for 2-3 hours of chemical treatment and once a week she returns to the oncologist for a blood test.
As a result of all the chemicals infused into her body she is extremely weak and suffers greatly from intestinal problems.
The oncologist prescribed two different medications to ease and control her suffering but regrettably, none seemed to help.
Finally, the gastroenterologist suggested tincture of opium, a stronger liquid medication. She inserted the syringe into the bottle, sucked up the fluid into the syringe, and slowly squeezed it into her mouth. Foul and very bitter-tasting, like a good sport she agreed to continue the drops. But after a week of daily dosage, nothing seemed to resolve the intestinal problem.
Both medical doctors were stymied and could not understand the cause of her problem. I offered an opinion that perhaps it was due to the milk-based protein drink which she was required to take twice daily. Perhaps, I said, she might be lactose intolerant.
The two specialists did not agree but both insisted that the problem was caused by the chemotherapy.
One day, my older daughter who is a brilliant physical therapist and a specialist in sports medicine with a Masters degree and now working on a doctorate in alternative medicine and metaphysics asked if the gastroenterologist or the oncologist had recommended doing a stool culture. They had not. My daughter was infuriated that a procedure had not been considered.
I brought her opinion and suggestion to the attention of both specialists and surprisingly they both agreed that it was a procedure that should have been done earlier.
The result of the culture was negative but the C-diff was positive. I did not know what a C-diff was until both my daughter and the doctors tried to explain it to me, whose mind cannot absorb medical terminology.
C-diff is a bacterium that can cause symptoms ranging from severe diarrhea to life-threatening inflammation of the colon. In clostridium-difficile, as the bacteria overgrow, they release toxins that attack the lining of the intestines.
Once the cause was found, special medication was prescribed.
The happiest part of the story was when both oncologist and gastroenterologist felt humbled by the suggestion which my daughter had given. They said “for a physical therapist she has more knowledge than we doctors do sometimes. She is very gifted and should have become an M.D. instead of a P.T.”
My wife and I are grateful for her knowledge and suggestion and we are immensely proud of her.
As a result of the tests, my wife can be relieved of her painful suffering and hopefully the days and months of her life may be increased. Thanks to our # 1 P.T.